Alert archive / Kansas / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 116, NWS Topeka, KS

August 13, 2000Pottawatomie County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Aug 13, 2000, 9:18 PM CDT for Pottawatomie County, Kansas. It was in force for 27 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 13, 2000, 9:18 PM CDT (02:18 UTC)
Expired
Aug 13, 2000, 9:45 PM CDT
In force
27 min
Issued by
NWS Topeka, KS
Area
Whole counties

County Pottawatomie County, KS

The radar

The Topeka radar (KTWX), 44 km from the middle of the area, began a volume at 02:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 13, 9:34 PM CDTHail 0.88Olsburg, KS
Aug 13, 9:34 PM CDTThunderstorm Wind 56 EOlsburg, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 2.3 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2000-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2494 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2000-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 89 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2494 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
1985 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
89 m²/s²
0-3 km storm-relative helicity
119 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

269 
WUUS53 KTOP 140218
SVRTOP
KSC149-140245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
918 PM CDT SUN AUG 13 2000

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN POTTAWATOMIE COUNTY IN NORTHEAST KANSAS

* UNTIL 945 PM CDT

* AT 918 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER EXTREME WEST CENTRAL POTTAWATOMIE
  COUNTY...OR ABOUT 9 MILES NORTH OF MANHATTAN...MOVING EAST AT 20
  MPH.

* SOME LOCATIONS AFFECTED...
  RURAL WESTERN POTTAWATOMIE COUNTY

LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. TAKE COVER INSIDE A BUILDING.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 2:00 PM CDT, 7 hours 18 minutes earlier.

Area forecast discussion, Aug 13, 2:00 PM CDT, 7 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE  TOPEKA KS
200 PM CDT SUN AUG 13 2000

...PROBLEMS ARE PRECIP CHANCES TONIGHT...THEN TEMPERATURES...

SHORT-TERM...WILL WATCH FOR POSSIBLE DEVELOPMENT ALONG OUTFLOW FROM
MORNING STORMS IN MISSOURI...THAT IS BISECTING THE FORECAST AREA.
NOT SEEING MUCH DEVELOPMENT YET...AND WILL START THE FORECAST DRY
UNLESS THINGS CHANGE BEFORE ISSUANCE TIME.

OTHERWISE...SHORTWAVE MOVING THROUGH COLORADO ON THE WATER VAPOR
IMAGERY IS PROGGED INTO NORTHWEST KANSAS BY 00Z AND TO SOUTHEAST
NEBRASKA BY 12Z.  THIS TIMING SEEMS A LITTLE SLOW GIVEN THE SPEED OF
THE SYSTEM MOVING FROM NORTHWEST ARIZONA TO CENTRAL COLORADO BETWEEN
00 AND 12Z AND THE FACT THERE ARE SEVERAL SMALL VORTICITY CENTERS IN
THE FLOW.

EXPECT H500 VORTICITY ADVECTION TO INTERACT WITH 25-40KT 925-850MB
JET THAT WILL RE-DEVELOP TONIGHT FROM THE TEXAS PANHANDLE IN WESTERN
AND CENTRAL KANSAS.  WOULD EXPECT MOST OF THE THUNDERSTORMS IN
NEBRASKA...BUT BELIEVE SOME WILL ALSO BE OVER NORTHCENTRAL AND
NORTHERN PORTIONS OF EASTERN KANSAS (NORTH OF I-70) WHERE K-INDEX
WILL BE 40+.

WILL PUSH POPS TONIGHT TO 40% NORTHCENTRAL...30% NORTH OF I-70 AND
20% ALONG THE I-70 CORRIDOR.  MAY CONTINUE A 20% EARLY MORNING
CHANCE FOR THE EXTREME NORTHEAST...OTHERWISE DRY ON MONDAY.  NCEP
6HR QPF NOT BAD...BUT MAY BE A LITTLE HEAVY WITH MOST ACTIVITY
FAIRLY HIGH-BASED.

ACTIVITY SHOULD LIFT NORTHEAST AFTER 12Z MONDAY AS LOW LEVEL JET
PUSHES ON THAT DIRECTION AND BRINGS IN LOWER DEWPOINTS AND CAPPING
TEMPERATURES.  DEPENDING ON EXACT TIMING OF COMPLETE CLEARING IN THE
MORNING...COULD SEE A 10 DEGREE RANGE OF HIGHS FROM EAST TO WEST ON
MONDAY (WARMEST WEST).  H850 WINDS WILL REMAIN SOUTHWEST THROUGH THE
DAY HELPING TO AGAIN ENHANCE AFTERNOON TEMPERATURES.

ANOTHER COLD FRONT WILL SAG TO THE NEBRASKA BORDER BETWEEN 12-18Z ON
TUESDAY...BUT AT THIS TIME DON'T SEE ANY INHFLUENCE EXCEPT TO BACK
THE SURFACE WIND DIRECTION SLIGHTLY.

ROGERS

.TOP...NONE.

In the hours before

Local storm report, Aug 13, 8:22 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
822 PM CDT SUN AUG 13 2000

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0802 PM    ESKRIDGE                  KS    1 INCH HAIL
08/13/00   WABAUNSEE
Local storm report, Aug 13, 8:28 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
828 PM CDT SUN AUG 13 2000

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0821 PM    2 W HARVEYVILLE           KS    .75 INCH HAIL
08/13/00   WABAUNSEE                       REPORTED BY SHERIFF AND
                                           SPOTTER ON HWY 31.
Local storm report, Aug 13, 8:35 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
835 PM CDT SUN AUG 13 2000

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0455 PM    WAMEGO                    KS    WIND DAMAGE
08/13/00   POTTAWATOMIE                    4 TO 6 INCH IN DIAMETER
                                           TREES BLOWN DOWN IN THE
                                           CITY PARK AND TWO HOMES
                                           HAD ROOF DAMAGE.
Local storm report, Aug 13, 8:42 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT CORRECTED FOR EVENT TIME
NATIONAL WEATHER SERVICE TOPEKA KS
842 PM CDT SUN AUG 13 2000

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0515 PM    ST MARYS                  KS    WIND DAMAGE
08/13/00   POTTAWATOMIE                    IN ST MARYS A
                                           SEMITRAILER WAS
                                           OVERTURNED, LARGE TREES
                                           AND POWER LINES WERE
                                           DOWN AND A CONCESSION
                                           STAND AT THE STADIUM
                                           WAS ROLLED AND
                                           DESTROYED. BUSINESSES
                                           ON THE EAST SIDE OF
                                           TOWN HAD DAMAGE.
Local storm report, Aug 13, 8:49 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
849 PM CDT SUN AUG 13 2000

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0455 PM    WAMEGO                    KS    WIND DAMAGE
08/13/00   POTTAWATOMIE                    4 TO 6 INCH IN DIAMETER
                                           TREES BLOWN DOWN IN THE
                                           CITY PARK AND TWO HOMES
                                           HAD ROOF DAMAGE.

0500 PM    1 W BELVUE                KS    WIND DAMAGE
08/13/00   POTTAWATOMIE                    TREE LIMBS DOWN.
                                           REPORTED BY RURAL
                                           RESIDENT.

0515 PM    ST MARYS                  KS    WIND DAMAGE
08/13/00   POTTAWATOMIE                    IN ST MARYS A
                                           SEMITRAILER WAS
                                           OVERTURNED, LARGE TREES
                                           AND POWER LINES WERE
                                           DOWN AND A CONCESSION
                                           STAND AT THE STADIUM
                                           WAS ROLLED AND
                                           DESTROYED. BUSINESSES
                                           ON THE EAST SIDE OF
                                           TOWN HAD DAMAGE.

0537 PM    3 NW ROSSVILLE            KS    60 MPH TSTM GUST
08/13/00   SHAWNEE                         REPORTED BY SHERIFF.

0548 PM    4 E BELVUE                KS    WIND DAMAGE
08/13/00   POTTAWATOMIE                    TREES AND POWER POLES
                                           DOWN ALONG HWY 24.
                                           REPORTED BY SHERIFF.

0605 PM    3 W MAPLE HILL            KS    60 MPH TSTM GUST
08/13/00   WABAUNSEE                       CAMPER SHELL BLOWN OFF
                                           PICKUP TRUCK TREE LIMBS
                                           DOWN  POWER OUTAGE

0640 PM    5 S BARNES                KS    .88 INCH HAIL
08/13/00   WASHINGTON                      NICKLE SIZE HAIL HAS
                                           BEEN OCCURRING FOR TEN
                                           MINUTES

0705 PM    2 E DOVER                 KS    53 MPH TSTM GUST
08/13/00   SHAWNEE

0705 PM    DOVER                     KS    .88 INCH HAIL
08/13/00   SHAWNEE

0706 PM    AUBURN                    KS    60 MPH TSTM GUST
08/13/00   SHAWNEE                         REPORTED BY A TRAINED
                                           SPOTTER.

0706 PM    AUBURN                    KS    WIND DAMAGE
08/13/00   SHAWNEE                         TREE LIMBS DOWN IN
                                           AUBURN. REPORTED BY
                                           SPOTTER.

0720 PM    ST MARYS                  KS     MPH TSTM GUST
08/13/00   POTTAWATOMIE                    OVERTURN A SEMI TRUCK,
                                           LARGE TREES AND POWER
                                           LOINES DOWNED,
                                           CONCESSION STAND AT
                                           STADIUM DESTROYED AND
                                           BUSINESSES ON EAST SIDE
                                           OF TOWN HAD DAMAGE.

0722 PM    TOPEKA                    KS    60 MPH TSTM GUST
08/13/00   SHAWNEE                         TREE LIMBS DOWN AT
                                           INDIAN HILLS RD AND
                                           21ST STREET IN TOPEKA

0722 PM    TOPEKA                    KS    60 MPH TSTM GUST
08/13/00   SHAWNEE

0725 PM    AUBURN                    KS    60 MPH TSTM GUST
08/13/00   SHAWNEE

0745 PM    WAMEGO                    KS    60 MPH TSTM GUST
08/13/00   POTTAWATOMIE                    AT 1655 TREES WERE
                                           BLOWN DOWN IN WAMEGO
                                           CITY PARK WITH DIAMETER
                                           OF 4 TO 6 INCHS AND TWO
                                           HOMES IN THAT AREA
                                           SUSTAIN ROOF DAMAGE.

0745 PM    WAMEGO                    KS    60 MPH TSTM GUST
08/13/00   POTTAWATOMIE                    WAMEGO CITY PARK
                                           SUSTAINED TREE DAMAGE
                                           TO 4 TO 6 INCHS IN
                                           DIAMETER WERE BLOWN
                                           DOWN AND TWO HOME HAD
                                           ROOF DAMAGE.

0800 PM    3 S AUBURN                KS    WIND DAMAGE
08/13/00   SHAWNEE                         VACANT TRAILER HOME WAS
                                           ROLLED AND DESTROYED

0801 PM    7 N BURLINGAME            KS    WIND DAMAGE
08/13/00   OSAGE                           POWERPOLE WAS SNAPPED
                                           ABOVE GROUND LOCATED AT
                                           HOCH RD BETWEEN 117TH
                                           AND 125TH STS.

0802 PM    ESKRIDGE                  KS    1 INCH HAIL
08/13/00   WABAUNSEE

0821 PM    2 W HARVEYVILLE           KS    .75 INCH HAIL
08/13/00   WABAUNSEE                       REPORTED BY SHERIFF AND
                                           SPOTTER ON HWY 31.
Local storm report, Aug 13, 9:01 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
901 PM CDT SUN AUG 13 2000

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0622 PM    1 W HARVEYVILLE           KS    WIND DAMAGE
08/13/00   WABAUNSEE                       POWER LINES ARE DOWN ON
                                           31 HWY

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 7:04 PM CDTSevere Thunderstorm WarningTOPShawnee26 min
Aug 13, 7:16 PM CDTSevere Thunderstorm WarningTOPOsage29 min
Aug 13, 7:28 PM CDTSevere Thunderstorm WarningTOPShawnee17 min
Aug 13, 7:47 PM CDTSevere Thunderstorm WarningTOPOsage28 min
Aug 13, 7:49 PM CDTSevere Thunderstorm WarningTOPWabaunsee41 min
Aug 13, 8:13 PM CDTSevere Thunderstorm WarningTOPLyon, Osage32 min
Aug 13, 9:47 PM CDTSevere Thunderstorm WarningTOPPottawatomie, Riley28 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.